Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Atlanta, GA

June 12, 2010Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2010, 6:18 PM EDT for Laurens County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2010, 6:18 PM EDT (22:18 UTC)
Expired
Jun 12, 2010, 6:45 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 43 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:25 PM EDTTSTM WND DMG5 Wsw Dublin, GAONE TREE DOWN ON INTERSTATE 16 NEAR HARLOW.
Jun 12, 6:30 PM EDTTSTM WND DMG5 Wsw Dublin, GAONE TREE DOWN ON PINE HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2628 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS52 KFFC 122218
SVRFFC
GAC175-122245-
/O.NEW.KFFC.SV.W.0113.100612T2218Z-100612T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT SAT JUN 12 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 645 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED 
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
  BETWEEN DEXTER AND HARLOW. LITTLE TO NO MOVEMENT WAS INDICATED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HARLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3257 8299 3247 8281 3232 8294 3242 8310
TIME...MOT...LOC 2218Z 214DEG 4KT 3247 8298

$$
1 follow-up statement
369 
WWUS52 KFFC 122238
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
638 PM EDT SAT JUN 12 2010

GAC175-122246-
/O.EXP.KFFC.SV.W.0113.000000T0000Z-100612T2245Z/
LAURENS GA-
638 PM EDT SAT JUN 12 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAURENS COUNTY WILL 
BE ALLOWED TO EXPIRE AT 645 PM EDT...

AT 632 PM EDT...THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING 
BETWEEN HARLOW AND DEXTER HAD WEAKENED CONSIDERABLY. LITTLE MOVEMENT 
WAS INDICATED.

THE THUNDERSTORM WILL REMAIN CAPABLE OF PRODUCING PEA TO DIME-SIZED 
HAIL...WIND GUSTS TO 45 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING 
UNTIL 645 PM EDT. RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND 
AWAY FROM ELECTRICAL APPLIANCES AND TELEPHONES UNTIL THE STORM HAS 
DISSIPATED.

IF YOU SAW WIND DAMAGE OR LARGE HAIL...WAIT UNTIL AFTER THE STORM 
HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 
1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3257 8299 3247 8281 3232 8294 3242 8310
TIME...MOT...LOC 2236Z 214DEG 4KT 3249 8297

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:30 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 12, 5:30 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT JUN 12 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
LARGE UPPER RIDGE DOMINATES THE REGION THROUGH THE SHORT TERM
FORECAST PERIOD. ALTHOUGH MODEL SOUNDINGS DO NOT SHOW ANY EXTREME
SUBSIDENCE INVERSION BUILDING IN THE MID LEVELS UNDER THIS RIDGE...
DIURNAL CONVECTION IS EXPECTED TO REMAIN MAINLY ISOLATED IN
COVERAGE...RELYING STRICTLY ON LOW LEVEL HEATING FOR INITIATION WITH
THE LACK OF ANY OTHER LIFTING MECHANISM. HEAT INDEX VALUES WILL BE
APPROACHING ADVISORY LEVELS ACROSS PORTIONS OF THE AREA EACH DAY...
ESPECIALLY IN CENTRAL GEORGIA...BUT OVERNIGHT LOWS ARE CURRENTLY
EXPECTED TO BE AT OR A LITTLE BELOW THE 75 DEGREE TRIGGER AT MOST
LOCATIONS. THIS WILL NEED TO WATCHED CLOSELY FOR ANY TRENDS UPWARD.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES TO THE OVERALL UPPER OR LOWER LEVEL PATTERNS
ARE EXPECTED THROUGH THE EXTENDED FORECAST PERIOD AS THE UPPER RIDGE
REMAINS ANCHORED OVER THE SOUTHEASTERN U.S. ISOLATED TO SCATTERED
DIURNAL CONVECTION IS EXPECTED TO CONTINUE AS ABUNDANT LOW LEVEL
MOISTURE REMAINS PRESENT AND NO CAPPING INVERSION IS FORECAST TO
DEVELOP. TEMPERATURES WILL REMAIN VERY WARM THROUGH THE EXTENDED
FORECAST PERIOD WITH BORDERLINE HEAT ADVISORY CONDITIONS POSSIBLE
THROUGH THE UPCOMING WEEK...ESPECIALLY ACROSS CENTRAL GEORGIA.

&&

.AVIATION...
ISOLATED THUNDERSTORMS DEVELOPING THROUGH THE EVENING...DISSIPATING
AFTER 02Z. VFR OVERNIGHT WITH MID/HIGH CLOUDS. SCATTERED CUMULUS
DEVELOPING AFTER 12Z AT 3 TO 4 THSD FT. VISIBILITY UNRESTRICTED
EXCEPT LOCALLY 3 TO 5SM IN FOG 09Z TO 13Z. WINDS LIGHT AND VARIABLE
OVERNIGHT BECOMING WEST TO NORTHWEST 10KT BY 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  97  73  97  73 /  20  20  20  20  20
ATLANTA         73  94  75  95  75 /  20  20  20  20  20
BLAIRSVILLE     67  89  68  90  69 /  20  20  20  20  20
CARTERSVILLE    70  94  70  95  71 /  20  20  20  20  20
COLUMBUS        74  96  75  96  75 /  20  20  20  20  20
GAINESVILLE     73  93  73  94  73 /  20  20  20  20  20
MACON           72  96  74  97  74 /  20  20  20  20  20
ROME            71  93  72  95  72 /  20  20  20  20  20
PEACHTREE CITY  70  93  71  95  72 /  20  20  20  20  20
VIDALIA         74  98  75  97  75 /  20  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/41
Hazardous weather outlook, Jun 12, 6:20 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 AM EDT SAT JUN 12 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 AM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE ALOFT AND AT THE SURFACE ARE
HOLDING FIRM OVER THE CENTRAL GULF COAST STATES. A WEAK UPPER-
LEVEL SHORT WAVE WILL TRACK AROUND THE NORTHERN PERIPHERY OF THE
RIDGE TODAY...AFFECTING MAINLY THE OHIO VALLEY AND SOUTHERN
APPALACHIAN MOUNTAINS.

.PRIMARY HAZARDS...
A FEW THUNDERSTORMS THAT FORM TODAY WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP
TO 40 MPH. THE STRONGEST OF THESE STORMS MAY REACH SEVERE
LIMITS...PRODUCING WIND GUSTS TO 60 MPH AND QUARTER SIZED HAIL.
THESE STRONGEST STORMS...HOWEVER...ARE EXPECTED TO BE ISOLATED IN
NATURE. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN
CENTRAL AND NORTHERN GEORGIA THIS AFTERNOON AND EARLY
EVENING...THEY WILL BE SLIGHTLY MORE NUMEROUS NORTH OF I-20.

.DISCUSSION...
WITH COOLER TEMPERATURES ALOFT AND THE APPROACHING SHORT-WAVE
MOVING ACROSS THE NORTHERN PERIPHERY OF THE RIDGE...THERE SHOULD
BE SUFFICIENT INSTABILITY AND LIFT TO SUPPORT ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON. MIXED LAYER CAPE VALUES WILL
APPROACH 2200 DURING THE MAXIMUM HEATING OF THE DAY. DESPITE THESE
HIGH VALUES...MOST THUNDERSTORMS THAT FORM ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS DUE TO THE SUPPRESSING EFFECTS OF THE RIDGE
ACROSS THE AREA. WINDS ALOFT WILL REMAIN WEAK...SO ANY
THUNDERSTORMS...SEVERE OR OTHERWISE...WILL BE SHORT-LIVED.
OUTFLOW BOUNDARIES FROM THUNDERSTORMS ARE EXPECTED TO CONTINUE
TRIGGERING SUBSEQUENT STORMS UNTIL THE EVENING WHEN HEATING
DIMINISHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND PULSE TYPE THUNDERSTORMS POSSIBLE FOR
TODAY...SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 12, 4:08 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT SAT JUN 12 2010

GAZ082-083-122030-
408 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN NORTHERN TWIGGS AND EXTREME SOUTHEASTERN BIBB COUNTIES
UNTIL 430 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRY BRANCH...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF
HEAVY RAIN RAIN. PEA-SIZED HAIL WILL ALSO BE POSSIBLE.

19
Special weather statement, Jun 12, 4:09 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
409 PM EDT SAT JUN 12 2010

GAZ082-083-122030-
409 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN NORTHERN TWIGGS AND EXTREME SOUTHEASTERN BIBB COUNTIES
UNTIL 430 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRY BRANCH...MOVING EAST AT 10 MPH.

THIS STORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF
HEAVY RAIN. PEA-SIZED HAIL WILL ALSO BE POSSIBLE.

RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL THE STORM HAS PASSED.

19
Special weather statement, Jun 12, 5:21 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT SAT JUN 12 2010

GAZ109-122200-
521 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN SOUTHERN DODGE COUNTY UNTIL 600 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING BETWEEN FIVE POINTS AND RHINE. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING.
PEA-SIZED HAIL AND WIND GUSTS OF 35 TO 40 MPH MAY ALSO BE POSSIBLE
BEFORE THE THUNDERSTORM DIMINISHES IN INTENSITY. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Jun 12, 5:28 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 PM EDT SAT JUN 12 2010

GAZ097-122215-
528 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN SOUTHERN LAURENS COUNTY UNTIL 615 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF CEDAR GROVE...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AS
IT MOVES ACROSS THE FAR SOUTH AND SOUTHWEST PART OF LAURENS COUNTY.
IN ADDITION...PEA-SIZED HAIL AND WIND GUSTS OF 35 TO 40 MPH WILL BE
POSSIBLE ALONG WITH BRIEF HEAVY RAIN. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

19
Special weather statement, Jun 12, 6:02 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT SAT JUN 12 2010

GAZ097-122230-
602 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN CENTRAL LAURENS COUNTY UNTIL 630 PM EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN HARLOW AND DEXTER. THE THUNDERSTORM WAS
NEARLY STATIONARY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM. ALTHOUGH THE THUNDERSTORM
WILL BE BRIEF AND LIKELY LAST LESS THAN 20 MINUTES...RESIDENTS IN
THE AREA SHOULD REMAIN INDOORS UNTIL THE STORM HAS PASSED.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

19
Special weather statement, Jun 12, 6:07 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT SAT JUN 12 2010

GAZ109-122230-
607 PM EDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SOUTHERN
DODGE COUNTY UNTIL 630 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN GODWINSVILLE AND UNION...DRIFTING
SOUTHWEST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

19

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.